The discontinuation of brand-name Coumadin will put the spotlight on avoiding mishaps with warfarin.
The manufacturer of Coumadin stopped making it in August due to manufacturing issues...NOT because of safety or efficacy problems.
Feel comfortable dispensing any Coumadin you have in stock.
But when your pharmacy and supplier run out, that's it.
Patients will need to switch to generic warfarin or the branded generic Jantoven...or a different blood thinner (Eliquis, Xarelto, etc).
Help make this transition smooth for your team and patients.
Inform affected patients that Coumadin is no longer being made...and explain how you can help them prepare for the switch.
For example, your pharmacy may need to get a new Rx from the prescriber for generic warfarin...if the original Coumadin Rx specified DAW 1 or "do not substitute."
If not, still notify prescribers of the change. Some may want to do closer lab monitoring after a switch.
Use this as a reminder to take extra care when dispensing warfarin. It's a "high-alert" med...and errors can be harmful or even fatal.
Watch decimal points closely. Mistaking warfarin 1.0 mg for warfarin 10 mg is a 10-fold dosing error...and could be lethal.
Don't rely on the tablet color when selecting warfarin off the shelf...the med's appearance may vary slightly for each manufacturer.
For example, Citron's warfarin 4 mg looks dark blue...Taro's looks ocean blue...and Teva's looks light blue.
Apply a "Generic equivalent" label when patients switch from brand-name Coumadin to generic warfarin. This helps notify patients that the generic may look different...but works the same as the brand.
Listen for patients who might still have Coumadin at home...doubling up with generic warfarin may cause dangerous bleeding.
For more ways to keep patients on warfarin or other anticoagulants safe, see our technician tutorial, Dispensing Oral Blood Thinners.
- Aust Med Stud J 2016;7(1):22-8
- Aust Prescr 2015;38(5):150-1
- www.bms.com/assets/bms/ca/documents/productmonograph/CANADA-Coumadin-deletion_D-HCP-Communication_FINAL_EN_04.23.2020.pdf (8-21-20)
- Technician Tutorial: Dispensing Oral Blood Thinners